Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


impact of surgery on HAART
Jun 30, 2005

I was recently hospitalized for 2 weeks due to complications from pancreatitis : "pancreatic necrosis" and "pseudo cysts".

While in the hospital my HAART therapy was interrupted by my Dr.s because they felt the drugs were interfering with their ability to get accurate blood work, on liver enzymes etc. Additionally I was "NPO" no food or liquid, other than IV fluids (Dextrose and Saline) for a good amount of the time.

I have to return to the hospital in a few weeks time for surgery to correct the condition described above. Presumably this will result in another treatment interruption. My question is 3 fold :

What if any impact will the trauma of surgery itself have on my immune system?

Does the brief treatment interruption pose a risk of developing drug resistance?

What questions should I be asking my Dr with regard to these issues? I should point out that my HIV Dr. is in active consultation with my GI Dr. and Surgeon.

History:

I was tested positive for HIV in Feb of 2003 with CD 4 count of about 600 viral load 14,000.

I began therapy (Emtriva, Reyatiz, Norvir, Viread) in May of 2004 when CD 4 dropped to 350 and Viral Load climbed to over 300,000.

Since August 2004, I have maintained a viral load below detectable levels and my CD 4 count has risen steadily to its current level of 580.

As always thanks for your assistance and for providing such an invaluable resource.

Response from Dr. Sherer

Your case has some unique features which I'll get to below.

In general, there is no need to interrupt ART for most surgical procedures. Dosing can generally be scheduled around the need to go without food (NPO) the evening before surgery.

When circumstances require a temporary interruption of ART, the exact strategy depends on the regimen. You are on three drugs with long half lives in the blood. I am not aware of specific data on this regimen's pharmacokinetics after stopping dosing, but the available information would suggest that simply stopping all medications at the same time would be effective.

Regimens containing NNRTIs like Viramune (nevirapine) or Sustiva (efavirenz), which have very long serum half lives, should be handled differently. Current guidelines advise that the NNRTI be stopped first, followed in 1-2 weeks by discontinuation of the NRTIs. An alternate option is to start a PI when the NNRTI is stopped, and continue the PI and the NRTIs for 1-2 weeks.

The newer NRTIs Viread (tenofovir) and Emtriva (emtricabine) also have longer half lives in the blood compared to the older NRTIs, so anyone considering a medication stoppage for any reason should talk to their doctor about the strategy to pursue with their specific regimen.

Finally, your case is different because the medical and the surgical management of pancreatitis require prolonged periods of time, i.e. many days, with no food by mouth. So the 'NPO' status is required not only by the surgery itself, but by the underlying condition. As we don't have antiretrovirals available intravenously (with the exception of foscarnet, a weak inhibitor of HIV), a treatment interruption is inevitable with pancreatitis.

So, back to your questions:

What if any impact will the trauma of surgery itself have on my immune system?

All evidence suggests that a well-nourished HIV+ individual with CD4 cells at or near a normal range should have a similar response to uncomplicated surgery as one who is HIV negative.

I would need to know more about the surgery to be performed on your pancreas to answer specifically about the immune and nutritional impact of this surgery. This is one important answer to your third question: Take this question to your current HIV physician, your GI specialist, and your surgeon.

Does the brief treatment interruption pose a risk of developing drug resistance?

Yes, but the risk is small, and its lower with a PI-based regimen like yours, and the risk can be minimized if the recommendations for stopping the regimen are considered and followed (as above).

What questions should I be asking my Dr with regard to these issues? I should point out that my HIV Dr. is in active consultation with my GI Dr. and Surgeon.

It's great that these physicians are talking to each other. I would start with the questions you have asked me. You should have already been told the reasons for the procedure, the information and health benefits expected, as well as the risks of surgery and anaesthesia, possible complications and their management, and what to expect after surgery in the short term and the long term. You're never wrong to simply ask your physician(s) to repeat what they've said, to be sure you've heard it correctly, or to stimulate other questions.

When you have a 'team' of doctors working on your behalf, its advisable to identify the one who speaks for you, usually the primary care physician. Usually for people with HIV that person is your HIV physician.

It also sounds as though you would like your HIV physician to carefully describe how the meds should be stopped, and then re-started, before and after surgery. So I would first review this list with your HIV physician, and then discuss with the others as well.

Other questions that come to mind: What caused the pancreatitis? Was it related to the ART or to other medications you were taking? What steps should be followed to limit the chance of future pancreatitis? I would ask specifically about alcohol, which itself can cause pancreatitis.


Previous
RE: Please help! I am getting worried
Next
Tcells and viral all over the place...

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement